Alert archive / North Dakota / High Wind Watches in 2013
High Wind Watch 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this high wind watch at Jan 18, 2013, 4:18 AM CST for Clay County, Norman County, Wilkin County, Minnesota; 8 counties in North Dakota. It took effect at Jan 19, 2013, 9:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 18, 2013, 4:18 AM CST (10:18 UTC)
- In effect from
- Jan 19, 2013, 9:00 AM CST
- Expired
- Jan 18, 2013, 2:44 PM CST
- In force
- Issued by
- NWS Grand Forks, ND
Counties Clay County, MN, Norman County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Griggs County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 73 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 451 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
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
1 follow-up statement
740 WWUS73 KFGF 182044 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 244 PM CST FRI JAN 18 2013 ...STRONG WINDS EXPECTED...BUT MORE WINTER WEATHER IMPACTS LIKELY FOR THE REGION... .NORTHWEST WINDS FROM 30 TO 40 MPH WITH GUSTS TO 50 MPH ARE EXPECTED BEHIND A COLD FRONT SATURDAY. THERE IS THE THREAT FOR SIGNIFCANT BLOWING SNOW AND WIND CHILLS FALLING TO AROUND 25 BELOW ZERO BY SATURDAY AFTERNOON AND EVENING. MNZ002-003-029-NDZ028>030-038-039-049-052-053-182145- /O.CAN.KFGF.HW.A.0001.130119T1500Z-130120T0000Z/ NORMAN-CLAY-WILKIN-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...BRECKENRIDGE... COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON... GWINNER...WAHPETON 244 PM CST FRI JAN 18 2013 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE HIGH WIND WATCH. THE HIGH WIND WATCH WILL BE REPLACED BY A WINTER STORM WATCH...SINCE BLOWING SNOW AND DANGEROUS WIND CHILLS WILL BECOME MAIN HAZARDS ON SATURDAY...IN ADDITION TO VERY STRONG WINDS GUSTING TO 50 MPH. $$ DK
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this high wind watch went out at Jan 18, 4:15 AM CST, 3 minutes earlier.
Area forecast discussion, Jan 18, 4:15 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
415 AM CST FRI JAN 18 2013
.SHORT TERM...
MAIN FORECAST CONCERN WILL BE WITH TEMP TRENDS WITH FRONTAL
PASSAGE ON SATURDAY...ALONG WITH WIND/BLOWING SNOW CONCERNS BEHIND
FRONT.
SFC LOW IN CENTRAL ND THIS MORNING WILL SHIFT SE DURING THE DAY.
LIGHT SNOW WITHIN LOW-LEVEL WAA ZONE WILL SHIFT EAST AND SOUTH
TODAY. CANADIAN RADARS STILL SHOW LIGHT SNOW UPSTREAM...SO PRECIP
MAY LINGER EVEN INTO AFTERNOON...ESPECIALLY ACROSS THE FAR NE PART
OF THE FORECAST AREA. COULD SEE UP TO ABOUT AN INCH UP TOWARDS
BAUDETTE...BUT GENERALLY ANY ACCUMULATIONS WILL BE MINOR. WINDS WILL
SHIFT TO THE WEST DURING THE DAY...ALLOWING FOR A NICE RECOVERY IN
TEMPS INTO THE 20S AND LOW 30S. EARLY MORNING TEMPS ARE ALREADY IN
THE MID 20S TO NEAR 30 IN CENTRAL ND WEST OF STRONG NW-SE ORIENTED
BAROCLINIC ZONE. THERE COULD BE A RATHER SHARP GRADIENT IN TEMPS
FROM WEST TO EAST...SO TEMP TRENDS WILL HAVE TO BE
MONITORED...WITH THE COLDEST TEMPS ACROSS THE NE.
MODELS ARE IN GOOD AGREEMENT IN BRINGING A LOW PRESSURE SYSTEM SE
TOWARDS LAKE OF THE WOODS BY 12Z SATURDAY. THIS WILL DRAG A STRONG
COLD FRONT THROUGH THE REGION LATE TONIGHT INTO SATURDAY. WITH
WESTERLY WINDS AND SOME WAA THROUGH THE NIGHT...DO NOT EXPECT A
SHARP DROP-OFF IN TEMPS AHEAD OF THE FRONT OVERNIGHT. STRONG LOW-
LEVEL COLD ADVECTION IN THE WAKE OF THE FRONT ON SATURDAY...WITH
TEMPERATURES FALLING INTO THE SINGLE DIGITS OR EVEN BELOW ZERO
LATER DURING THE DAY...AS 925 MB TEMPS FALL FROM AROUND 0C TO -20C
DURING THE DAY. BEHIND THE FRONT...ADIABATIC LAPSE RATES UP TO
AROUND 875 MB...COMBINED WITH STRONG COLD ADVECTION WILL RESULT IN
VERY STRONG WINDS BEHIND THE FRONT ON SATURDAY. MODELS GENERALLY
SHOW 35-45 KT WINDS AT 925 MB...WITH MET/MAV GUIDANCE AROUND 30
KTS. THUS...SOME GUSTS OF 40 TO 50 MPH. IN ADDITION...A STRONG
UPPER WAVE WITHIN LEFT EXIT REGION OF 300 MB JET WILL LEAD TO SOME
SNOW SHOWER ACTIVITY BEHIND THE FRONT. WITH A RATHER SIGNIFICANT
SNOWPACK ACROSS THE NORTHERN RRV AND DVL BASIN...AND SOME FRESH
SNOW...THINK BLOWING SNOW MAY BE AN ISSUE. AS A RESULT...WILL
ISSUE A BLIZZARD WATCH FOR THESE AREAS ON SATURDAY...WITH THE
GREATEST LIKELIHOOD OF SIGNIFICANT VSBY REDUCTIONS/GROUND BLIZZARD
CONDITIONS IN MORE OPEN AREAS. ALTHOUGH WINDS MAY BE
SOMEWHAT MARGINAL...WILL ALSO ISSUE A HIGH WIND WATCH FARTHER
SOUTH ACROSS THE VALLEY...WHERE THE SNOWPACK IS NOT QUITE AS DEEP.
AT THE VERY LEAST...WIND ADVISORY CONDITIONS LIKELY WILL BE MET. THE
STRONG WINDS AND COLD AIR WILL ALSO LEAD TO FALLING WIND CHILLS
BELOW -25F IN SOME AREAS BY LATER SATURDAY.
ARCTIC AIR MASS WILL REMAIN ENTRENCHED THROUGH THE REST OF THE PERIOD.
TEMPS WILL DROP INTO THE -10F TO -20F RANGE ON SAT NIGHT...WITH
WINDS DECREASING. DESPITE THE DECREASING WINDS...WIND CHILLS
LIKELY WILL REMAIN AROUND -25 OR BELOW IN MANY AREAS.
ANOTHER UPPER WAVE WILL DROP SOUTH ON SUNDAY. THE GEM/ECMWF ARE A
BIT MORE ROBUST WITH QPF THAN THE NAM/GFS...WITH THE HIGHEST
CHANCES ACROSS SOUTHEAST ND. ACCUMULATIONS WOULD BE MINOR EITHER
WAY. WITH 925 MB TEMPS AROUND -25C...EXPECT MOST AREARS TO REMAIN
BELOW ZERO DURING THE DAY ON SUNDAY. A 1045 MB HIGH WILL DROP SOUTHEAST
INTO THE N PLAINS SUNDAY NIGHT. TEMPS LIKELY WILL FALL TO NEAR OR
BELOW -20F ON SUNDAY NIGHT...ALTHOUGH SFC RIDGE AXIS LIKELY TO
REMAIN TO THE WEST.
.LONG TERM (MON-THU)...
COLD HIGH PRESSURE WILL BE OVER CENTRAL ND MONDAY AND SLIDE OVER THE
FORECAST AREA MON NIGHT. WITH 925 MB TEMPS IN THE -24 TO -26C RANGE
LOOK FOR HIGH TEMPS IN THE SINGLE DIGITS AND TEENS BELOW ZERO AND
WITH HIGH OVERHEAD MON NIGHT WENT WITH WIDESPREAD -20 TO -25F
READINGS. COORD WITH WFO AND THESE READINGS WERE LOWERED FROM
VALUES GIVEN BY ALL BLEND TOOLS. A WEAK SHORT WAVE MAY GIVE SOME
CLOUDS AND A LOW THREAT FOR -SN TO WRN FCST AREA LATE MON NIGHT INTO
TUESDAY. THE AIRMASS WILL MODERATE INTO LATE WEEK WITH SOME LIGHT
SNOW CHANCES AT TIMES AS SEVERAL WEAK SHORTWAVES DROP SOUTHEAST IN
OUR PERSISTENT NORTHWESTERLY FLOW ALOFT.
&&
.AVIATION...
AREAS OF -SN WILL CONTINUE INTO THE MORNING HOURS. IFR VSBYS/CIGS
POSSIBLE WITHIN HEAVIER SNOW SHOWERS THIS MORNING. FOG LOOP SHOWS
MVFR CEILINGS EXTENDING NORTHWARD INTO MANITOBA. THINK MVFR CIGS
MAY REMAIN FOR A GOOD CHUNK OF THE DAY...WITH THE BEST CHANCE FOR
CLEARIN SOUTH TOWARDS KFAR. A STRONG COLD FRONT WILL APPROACH LATE
TONIGHT...WITH STRONG NORTHWEST WINDS IN ITS WAKE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
FOR NDZ028>030-038-039-049-052-053.
BLIZZARD WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
FOR NDZ006>008-014>016-024-026-027-054.
MN...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
FOR MNZ002-003-029.
BLIZZARD WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
FOR MNZ001-004-007.
&&
MAKOWSKI/RIDDLEHazardous weather outlook, Jan 17, 5:22 AM CST, 22 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CST THU JAN 17 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 522 AM CST THU JAN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A BAND OF LIGHT SNOW WILL MOVE THROUGH THE AREA TONIGHT WITH MOST PLACES GETTING LESS THAN AN INCH. LOCATIONS AROUND HALLOCK...ROSEAU...WARROAD AND BAUDETTE WILL SEE A BIT MORE...WITH AN INCH OR TWO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOME LIGHT SNOW WILL OCCUR LATE FRIDAY NIGHT INTO SATURDAY...MOSTLY OVER THE LAKE OF THE WOODS REGION. ALL AREAS WILL SEE INCREASING NORTH WINDS TO 20 TO 35 MPH SATURDAY AND FALLING TEMPERATURES. THE COLDEST AIRMASS OF THE WINTER SEASON TO DATE WILL MOVE IN FOR SUNDAY INTO TUESDAY WITH TEMPERATURES HOLDING BELOW ZERO. WIND CHILLS THROUGH THAT TIME MAY BE IN THE HAZARDOUS LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 4:11 AM CST | Blizzard Watch | FGF | Kittson, Mahnomen, Marshall, Norman, Pennington, Polk and 2 more | 25 hr |
| Jan 18, 2:43 PM CST | Blizzard Warning | FGF | Kittson, Marshall, Polk | 30 hr |
| Jan 18, 2:43 PM CST | Winter Storm Watch | FGF | Becker, Clay, Grant, Otter Tail, Wilkin | 14 hr |
Nearby
High Wind Watches in North Dakota, 2013High Wind Watches in Minnesota, 2013Every high wind watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.